Welcome to the ABC News OnCall+ Allergy question and message board! Here you can ask your allergy questions and have them answered directly by the nation's top experts at the best medical centers in the country. We are able to get most questions answered in 48-72 hours; however, you will want to keep your questions to a general nature, because in most cases, specific questions may be too difficult to answer without additional information.
PLEASE READ: The contents of this site are for informational purposes only and are not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this site.
*****FROM ABC NEWS MEDICAL UNIT*****
Hi jodybfish and thank you for your question. Here is an answer from Michael Daines, M.D., Pediatric Allergist-Immunologist & Assistant Professor of Pediatrics, Arizona Respiratory Center, University of Arizona College of Medicine:
While it is difficult to make a specific recommendation based on second hand information, your question raises several points that are very interesting.
Your friend presents with several issues, three of which could best be handled by respiratory or allergy specialists.
The first concern I have is asthma. The 'allergy hack cough' could well be a sign of asthma, as could his trouble breathing and getting enough oxygen. I would suggest an evaluation by an asthma specialist to determine the presence and severity of asthma. Treatment options vary and would depend on the severity of the asthma and what medications have been tried in the past. Asthma is a controllable disease and there are significant risks to undertreatment.
My second concern is your friend's allergies. That is a lot of diphenhydramine to be taking to control asthma symptoms. Diphenhydramine blocks histamine responses, decreasing the symptoms of allergy. It does not block much of the inflammation that leads to allergies or modify the allergies themselves. It only covers up the symptoms. Better options could include allergen avoidance, anti-inflammatory medications such as nasal steroids, or allergy shots to modify the allergic response. An allergy specialist would be needed to help with these options.
My third concern relates to the snoring/oxygen issues. Is this occurring during sleep? If so, this could represent obstructive sleep apnea (OSA). He would need to be evaluated by a sleep specialist to determine if he has OSA.
My suggestion would be to start with a primary care provider and discuss your concerns, and ask what allergy (for asthma and allergies) or pulmonary (for asthma and OSA) specialists your doctor recommends.
The issue here is not the damage that diphenhydramine (Benadryl) may cause. it is a safe drug if given at recommended doses. Its main side effects are sedation. The bigger concern is that using diphenhydramine only masks the ongoing allergic inflammation that could be better managed by other drugs, such as nasal steroids, allergy shots, or asthma medications, depending on the illness being treated.